Kansas, 2014

Flash Flood and Hail in Kansas, August 31, 2014

August 31, 2014 · NWS GID · 15 events in 2 counties and zones

For a few hours on this Sunday afternoon, a concentrated zone of several strong to severe thunderstorms streamed through eastern portions North Central Kansas, almost exclusively affecting Mitchell and eastern Jewell counties within the local area. Based on a number of storm reports, this was mainly a hail and heavy rain/flooding event, as there were only a few reports of slightly sub-severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$435,000
Crop damage
$1.9 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For a few hours on this Sunday afternoon, a concentrated zone of several strong to severe thunderstorms streamed through eastern portions North Central Kansas, almost exclusively affecting Mitchell and eastern Jewell counties within the local area. Based on a number of storm reports, this was mainly a hail and heavy rain/flooding event, as there were only a few reports of slightly sub-severe wind gusts. Hail-wise, there were several reports of stones ranging from quarter all the way up to tennis ball size, primarily within a 10-mile radius of Beloit, and with stones to at least ping pong ball size falling in the city itself. Overall though, the biggest story of the afternoon ended up being flooding, as the slow-moving, training corridor of intense convection dumped at least 1.50-2.50 of rain over much of Mitchell and far southeastern Jewell counties, with a concentrated zone of higher totals right around 3 centered within and very near Beloit. Given that most of this rain fell within a two-hour period between 4-6 pm CDT, flash flooding ensued in the immediate Beloit area, including water covering portions of Highways 24 and 14.

In the days and even hours leading up to this event, it appeared that severe thunderstorms might develop farther west and thus pose an overall more widespread and significant threat within the local six-county area. However, a slow-moving, northeast-southwest oriented cold front shifted through most of the area during the day, and by the time convective initiation occurred, this primary low-level convergence zone focused severe storms only within the far-eastern local counties. Timing-wise, severe convection first flared up between 3-4 pm CDT, as seasonably-strong forcing along the front quickly resulted in a messy storm mode with numerous cell mergers and eventually an almost solid line of convection. On a positive note, this storm mode helped prevent the establishment of discrete supercells and a potential tornadic threat. Locally, storm coverage peaked between 400-630 pm CDT, before the main corridor of convection gradually departed southward and eastward into central and northeast Kansas. Although additional thunderstorms affected parts of North Central Kansas well into the night, none of them were severe.

On the synoptic and mesoscale levels, this was a rather potent late-summer severe weather setup. In the mid and upper levels, a broad, seasonably strong trough shifted eastward out of the Rockies into northern Kansas, accompanied by an upper level jet streak and resultant increase in upper level divergence. Meanwhile, low-level forcing focused along the aforementioned cold front as surface temperatures climbed to around 90 F and dewpoints averaged well into the 60s. Instability and shear parameters were certainly supportive of supercell development along the front, as mixed-layer CAPE climbed into the 2000-3000 J/kg range in the presence of 0-6 kilometer deep layer wind shear around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 2:01 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 31, 2:01 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
301 PM CDT SUN AUG 31 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

SURFACE ANALYSIS AND OBSERVATIONS SHOW A COLD FRONT JUST ENTERING
THE NORTHWEST PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD
OF THE FRONT THERE ARE SOME HIGH CLOUDS AND DEW POINTS IN THE MID
60S. BEHIND THE FRONT THERE ARE SOME SHOWERS AND ISOLATED
THUNDERSTORMS.

MODELS STILL HAVE SOME DIFFERENCES IN THE EXACT TIMING OF THE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE EXPECTATION IS
THAT THERE WILL BE THUNDERSTORMS DEVELOPING BEHIND THE FRONT LATE
THIS AFTERNOON THEN CONTINUE INTO THE EVENING HOURS. THE BEST MUCAPE
HAS BEEN IN THE EASTERN PART OF THE FORECAST AREA. THERE IS A CAP
OVER THE SOUTHWEST PART OF THE FORECAST AREA. EXPECT MOST OF THE
THUNDERSTORMS TO DEVELOP ALONG AND JUST BEHIND THE FRONT AS IT MOVES
THROUGH. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE THROUGH THE
EVENING HOURS. AS MIDNIGHT APPROACHES THE THUNDERSTORMS SHOULD START
TO MOVE OUT OF THE AREA.

LATE TONIGHT THE THUNDERSTORMS WILL BE MOVE OUT OF THE AREA AND A
SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA THROUGH
MONDAY. THIS WILL KEEP SKIES PARTLY CLOUDY AND WINDS FAIRLY LIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

THE EXTENDED PERIODS WILL SEE VARYING WEATHER FROM COOL/WARM AND
WET/DRY. BEGINNING MONDAY NIGHT THE PATTERN ALOFT WILL FEATURE WEST
TO NORTHWEST FLOW ACROSS THE PLAINS STATES WITH A JET STREAK AND AND
SHORTWAVE TROUGH MOVING ACROSS OUR REGION PRIMARILY DURING THE FIRST
PART OF THE NIGHT.  MODELS SUGGEST THE POTENTIAL FOR CONVECTION AS
THIS NEXT SYSTEM MOVES THROUGH BUT INSTABILITY IS WEAKER...RANGING
FROM JUST A FEW HUNDRED J/KG IN OUR WESTERN ZONES UP TO
POSSIBILITY AROUND 1000 J/KG. ALTHOUGH A FEW STORMS ARE
POSSIBLE...SEVERE WEATHER IS NOT EXPECTED.

TEMPERATURE TREND UP ON TUESDAY AS THE PATTERN BECOMES MORE ZONAL
BEHIND THE DEPARTING WAVE.  THE LLVL JET IS PROGGED TO INCREASE TO
40 TO 50KTS TUESDAY NIGHT AND THERE IS AN OUTSIDE CHANCE THAT STORMS
MAY REDEVELOP ON THE NOSE OF THE JET ACROSS OUR SOUTHERN/SOUTHEAST
ZONES...BUT WITH ACTIVITY ON THE EDGE OF OUR CWA PLAN TO JUST GO
WITH SILENT POPS FOR NOW AND MONITOR.

FOR THE MIDDLE OF THE WORKWEEK...AN UPPER TROUGH REACHES THE PACIFIC
NORTHWEST REGION AND THE FLOW ALOFT TRANSITIONS SOUTHWESTERLY WITH
HEIGHT RISES/RIDGING EXPANDING NORTH.  DAYTIME TEMPS CONTINUE TO
WARM IN THIS REGIME WITH H85 TEMPS REACHING THE MID/UPPER 20S
CELSIUS AND RESULTANT AFTN TEMPS SHOULD REACH WELL INTO THE 80S TO
MID 90S.  ANOTHER COOL FRONTAL BOUNDARY WILL MOVE ONTO THE PLAINS AS
EARLY AS WEDNESDAY NIGHT AND POTENTIALLY AS LATE AS THURSDAY NIGHT
DEPENDING ON THE MODEL.  GIVEN UNCERTAINTY IN TIMING WILL NOT
DEVIATE FROM THE EXTENDED INIT AND CURRENT FORECAST WITH CHCS FOR
STORMS RETURNING THURSDAY NIGHT.  THE BOUNDARY IS PROGGED TO SETTLE
FROM EASTERN NEB TO WESTERN KS ON FRIDAY WITH FRONT FOCUSING
ADDITIONAL CHANCES FOR CONVECTION.  WITH TIME THE FRONT WILL PUSH
SOUTH INTO KANSAS OVER THE WEEKEND WITH THE FORECAST DRYING OUT FROM
NORTH TO SOUTH AS A COOL 1022 MB SURFACE HIGH BUILDS SOUTH FM THE
NORTHERN PLAINS AND SETTLES ACROSS THE CENTRAL PLAINS.  IN THE
COOLER...DRIER AIRMASS TEMPS WILL TREND MORE FALL LIKE WITH HIGHS IN
THE AVERAGING IN THE 70S AND LOWS AVERAGING IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1218 PM CDT SUN AUG 31 2014

MAIN FORECAST CONCERN IS TIMING THUNDERSTORMS AS THEY MOVE THROUGH
THE AREA. STILL LOOKS LIKE BEST CHANCES WILL BE THIS AFTERNOON
INTO THE EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA
ALONG WITH THE THUNDERSTORMS AND WINDS WILL TURN TO THE NORTHWEST
LATER IN THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...FAY
AVIATION...JCB
Hazardous weather outlook, Aug 31, 2:36 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT SUN AUG 31 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
336 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE REGION
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE
WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. LARGE AND
POTENTIALLY DAMAGING HAIL...PERHAPS APPROACHING THE SIZE OF TENNIS
BALLS...STRONG THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND A
FEW TORNADOES WILL ALL BE POSSIBLE. HEAVY RAINFALL MAY ALSO
PROMOTE LOCALIZED FLASH FLOODING.

A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY MORNING
HOURS...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

INTERMITTENT CHANCES FOR THUNDERSTORM EXIST THURSDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH AROUND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 31, 2:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
317 PM CDT SUN AUG 31 2014

KSZ007-312045-
JEWELL KS-
317 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 345 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM
NEAR BURR OAK...OR 24 MILES NORTHWEST OF BELOIT...MOVING NORTHEAST
AT 30 MPH.

THIS THUNDERSTORM WILL HAVE THE CAPABILITY TO RAPIDLY
INTENSIFY...AND RESIDENTS ACROSS JEWELL COUNTY WILL NEED TO BE
PREPARED FOR THE POSSIBILITY OF HAIL AND GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK...ESBON...FORMOSO...IONIA...WEBBER...
MONTROSE AND LOVEWELL STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3958 9829 3959 9848 3999 9849 3998 9795
      3971 9797
TIME...MOT...LOC 2016Z 209DEG 28KT 3978 9833

BRYANT
Special weather statement, Aug 31, 2:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
338 PM CDT SUN AUG 31 2014

KSZ007-NEZ085-086-312100-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
338 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...SOUTHEASTERN WEBSTER AND
NUCKOLLS COUNTIES UNTIL 400 PM CDT...

AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOSTWICK TO NEAR
WEBBER...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE WITH THESE THUNDERSTORMS AT THEY STRENGTHEN CONTINUE MOVING
NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...NELSON...JEWELL...GUIDE ROCK...BURR OAK...
HARDY...RUSKIN...ESBON...FORMOSO...IONIA...OAK...RANDALL...WEBBER...
NORA...BOSTWICK...MONTROSE AND LOVEWELL STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9793 3958 9793 3959 9849 3999 9848
      4025 9826 4033 9786 4000 9783
TIME...MOT...LOC 2036Z 221DEG 33KT 4007 9813 3992 9814

BRYANT

The radar

The Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Jewell

When
August 31, 2:50 PM CST
Where
Jewell County, 0.87 mi NE of Mankato
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.790, -98.210

Peas to nickel size hail occurred.

Heavy Rain, Mitchell

When
August 31, 3:00 PM CST to 11:00 PM CST
Where
Mitchell County, Beloit
Reported by
CoCoRaHS
Coordinates
39.470, -98.120

Storm-total rainfall of 3.00, the majority of which fell between 4-6 pm CDT.

Heavy Rain, Mitchell

When
August 31, 3:00 PM CST to 11:00 PM CST
Where
Mitchell County, 4.6 mi SSW of Scottsville
Reported by
CoCoRaHS
Coordinates
39.468, -97.983

Storm-total rainfall of 3.02, the majority of which fell between 4-6 pm CDT.

Hail, Mitchell

When
August 31, 3:17 PM CST
Where
Mitchell County, 0.9 mi W of Glen Elder
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.500, -98.317

Golf ball size hail occurred along with estimated 45 mph wind gusts at Glen Elder State Park. Nickel size hail was reported in the town of Glen Elder two minutes earlier at 4:15 p.m. CDT.

Hail, Jewell

When
August 31, 3:28 PM CST
Where
Jewell County, 0.53 mi E of Formoso
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.780, -97.990

Hail, Mitchell

When
August 31, 3:47 PM CST
Where
Mitchell County, 2.97 mi NW of Beloit Arpt
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.500, -98.170

Hail, Jewell

When
August 31, 3:50 PM CST
Where
Jewell County, 6.75 mi SW of Randall
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.570, -98.150

Ditches eventually filled from heavy rain falling along with the golf ball hail, and immediately following the large hail.

Hail, Mitchell

When
August 31, 4:01 PM CST
Where
Mitchell County, 2.67 mi E of Glen Elder
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
39.500, -98.250

Hail, Mitchell

When
August 31, 4:01 PM CST
Where
Mitchell County, 2.81 mi N of Beloit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.510, -98.110

Hail, Mitchell

When
August 31, 4:21 PM CST
Where
Mitchell County, 2.67 mi W of Beloit Arpt
Measured
2.5 in hail
Property damage
$75,000
Crop damage
$125,000
Reported by
Law Enforcement
Coordinates
39.470, -98.180

Hail, Mitchell

When
August 31, 4:26 PM CST
Where
Mitchell County, Beloit
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
CoCoRaHS
Coordinates
39.470, -98.120

Both law enforcement and CoCoRaHS observers reported a significant hail storm in Beloit, with comments including: all tender vegetation destroyed and damage to trees, buildings and automobiles.

Hail, Mitchell

When
August 31, 4:30 PM CST
Where
Mitchell County, 4.6 mi SSW of Scottsville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.468, -97.983

Flash Flood, Mitchell

When
August 31, 4:42 PM CST to 8:30 PM CST
Where
Mitchell County, 1.37 mi N of Simpson to 4.81 mi SSE of Scottsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.400, -97.928

Flooding was reported at 5:42 p.m. CDT in Beloit, and to the north and east of Beloit. Also, Highways 24 and 14 had water over the road, near Beloit. At 6:48 p.m. CDT, water was reported to be over Road K194, north of Simpson.

Hail, Mitchell

When
August 31, 4:58 PM CST
Where
Mitchell County, 3.5 mi NE of Victor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.290, -98.240

Hail, Mitchell

When
August 31, 5:07 PM CST
Where
Mitchell County, 3.45 mi N of Asherville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.470, -97.980

Pea to nickel size hail occurred with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541050, 542370, 542372, 541115, 541120, 541121, 541129, 541124, 541125, 541127, 541126, 542371, 541155, 541130, 541132.